Home » Frequently asked Questions on Health » How to treat drug-induced diabetes?

How to treat drug-induced diabetes?

Q: I am a 53 years male; and came to know that Esam-AT, a beta-blocker can provoke diabetes. I was taking Esam-AT (beta blocker) tablets for hypertension control, later I found that I have developed diabetes (fasting blood sugar - 109 and post prandial sugar – 178). Also, glucose traces were found in the urine. Then I changed my doctor who prescribed Obimet, which is basically Metformin. After 15 days I repeated FBS and PPBS it was found 83 and 116, respectively. I have started 1500 calories diet plan from the last 15 days and also taking metformin Obimet tablets. Can I stop metformin and rely on diet control alone? Is losartan potassium safe for BP control?

A:The correct way to treat drug-induced diabetes is (a) to stop the medicine which can cause or make diabetes worse such as atenolol (which you have done), (b) to undertake non-drug measures such as diet and exercise (brisk walk of at least 45 minutes daily to cover at least 4.5 km) and (c) reduce weight if over-weight (for 53, you should weight no more than 62-63 kg). These measures should continue for at least three months and blood sugar tests repeated. It is also wise to measure fasting blood insulin level. If the insulin level is normal and yet blood glucose levels are high, then metformin (Glyciphage or other good brand) can be administered starting 250 mg twice daily and increasing if necessary at all. Metformin helps the body to utilize insulin properly. Losartan (Losacar) 25-50 mg once daily is fine for hypertension.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------